Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 95, NWS Rapid City, SD

July 8, 2021Harding County, Perkins County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 8, 2021, 5:30 PM MDT for Harding County, Perkins County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2021, 5:30 PM MDT (23:30 UTC)
Expired
Jul 8, 2021, 5:56 PM MDT
In force
26 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Harding County, SD, Perkins County, SD

The radar

The Bismarck radar (KBIS), 187 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:49 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS53 KUNR 082330
SVRUNR
SDC063-105-090030-
/O.NEW.KUNR.SV.W.0095.210708T2330Z-210709T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
530 PM MDT Thu Jul 8 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Harding County in northwestern South Dakota...
  Northwestern Perkins County in northwestern South Dakota...

* Until 630 PM MDT.

* At 530 PM MDT, a severe thunderstorm was located 12 miles north of
  Ralph, or 20 miles west of Hettinger, moving southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lodgepole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4589 10245 4559 10282 4590 10323 4594 10320
      4595 10267
TIME...MOT...LOC 2330Z 305DEG 23KT 4595 10306 

HAIL...1.75IN
WIND...60MPH
 
$$

Eagan
2 follow-up statements
583 
WWUS53 KUNR 082342
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
542 PM MDT Thu Jul 8 2021

SDC063-105-090030-
/O.CON.KUNR.SV.W.0095.000000T0000Z-210709T0030Z/
Harding SD-Perkins SD-
542 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN HARDING AND NORTHWESTERN PERKINS COUNTIES...

At 542 PM MDT, a severe thunderstorm was located 11 miles northeast
of Ralph, or 15 miles west of Hettinger, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lodgepole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4569 10269 4586 10305 4594 10305 4595 10267
      4589 10245
TIME...MOT...LOC 2342Z 295DEG 24KT 4592 10294 

HAIL...1.00IN
WIND...60MPH
 
$$

Eagan
129 
WWUS53 KUNR 082356
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
556 PM MDT Thu Jul 8 2021

SDC063-105-090006-
/O.CAN.KUNR.SV.W.0095.000000T0000Z-210709T0030Z/
Harding SD-Perkins SD-
556 PM MDT Thu Jul 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDING AND
NORTHWESTERN PERKINS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern South Dakota.

LAT...LON 4569 10269 4586 10305 4594 10305 4595 10267
      4589 10245
TIME...MOT...LOC 2354Z 305DEG 23KT 4587 10284 

$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 5:22 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 8, 5:22 PM MDT, 8 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
522 PM MDT Thu Jul 8 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 240 PM MDT Thu Jul 8 2021

Latest analysis shows an upper ridge over the forecast area with
an upper low approaching northwest. While MLCAPE has risen to
1000-2000J/KG over western South Dakota relatively strong CIN
remains over the area due to warm air aloft. Much drier air exists
over northeastern Wyoming. While some towering CU has developed
in the convergence zone over and to the north of the Black Hills,
so far the convection has been unable to overcome the cap. May
have to wait for the enhanced lift associated with the approaching
upper low to initiate sustained convection. With around 50kts of
0-6km bulk shear expect some discrete long-lived supercells with
very large hail and damaging wind gusts possible, especially over
northwestern SD this evening.

Another upper ridge crossing the area may lead to mostly dry
weather during the day on Friday, with some storms possibly
initiating over the Black Hills in the afternoon. The next
shortwave will affect the area on Friday night, bringing good
chances for showers and thunderstorms into early Saturday due to
moist cyclonic flow and cold advection aloft. Shear will be
sufficient for isolated severe storms late Friday
afternoon and Friday evening. Temperatures will be a bit cooler
than today.

An upper ridge extending northward from the southwestern CONUS
will keep the weather mainly dry on Sunday and Monday, with the
next chances for more widespread showers and storms on Tuesday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 517 PM MDT Thu Jul 8 2021

Isolated to scattered TSRA are expected tonight, mainly over
western and central SD. Very large hail and wind gusts in excess
of 50 kt will be possible this evening. There is another chance
of thunderstorms on Friday afternoon. Outside of any storms,
expect VFR conditions through the TAF period.

&&

.FIRE WEATHER...
Issued at 240 PM MDT Thu Jul 8 2021

.Wind gusts as high as 30 mph are still possible over parts of
southern Campbell and Weston counties in northeastern Wyoming
during the rest of this afternoon into early this evening, and the
relative humidity will be in the teens. Critical fire weather
conditions will result. The wind will diminish around 800PM this
evening and the relative humidity will increase slightly as
temperatures cool.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Red Flag Warning until 8 PM MDT this evening for WYZ315-317.

&&

DISCUSSION...10
AVIATION...10
FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 5:41 AM MDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
541 AM MDT Thu Jul 8 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057-
071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-
Northeastern Crook-
541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening, mainly from northwestern through south
central SD. Although coverage will be limited, any storm that
develops will be capable of producing very large hail and damaging
winds. Chances are low, but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of thunderstorms will be possible Friday and
Saturday. A few strong to severe storms may develop again on
Friday, particularly along and south of the I-90 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-058-091300-
Southern Campbell-Weston-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected from late this
morning through early this evening. See the RFWUNR product for
more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-091300-
Northern Campbell-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 8, 4:38 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
438 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             7 WNW NEWELL            44.77N 103.53W
07/08/2021  M1.75 INCH       BUTTE              SD   TRAINED SPOTTER

&&

DYE
Local storm report, Jul 8, 4:39 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             1 SW NEWELL             44.71N 103.43W
07/08/2021  M1.75 INCH       BUTTE              SD   PUBLIC

&&

EAGAN
Local storm report, Jul 8, 4:56 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             NEWELL                  44.71N 103.42W
07/08/2021  E2.50 INCH       BUTTE              SD   TRAINED SPOTTER

&&

DYE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:46 PM MDTSpecial Weather StatementUNRLawrence29 min
Jul 7, 10:29 PM MDTSpecial Weather StatementUNRHarding31 min
Jul 7, 10:48 PM MDTSpecial Weather StatementUNROglala Lakota42 min
Jul 7, 11:19 PM MDTSpecial Weather StatementUNRJackson41 min
Jul 8, 12:29 AM MDTSpecial Weather StatementUNRTodd31 min
Jul 8, 12:33 AM MDTSpecial Weather StatementUNRButte57 min
Jul 8, 3:36 PM MDTSevere Thunderstorm WarningUNRButte, Meade54 min
Jul 8, 4:29 PM MDTSevere Thunderstorm WarningUNRButte, Meade61 min
Jul 8, 5:26 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington64 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.